Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 107, NWS Grand Rapids, MI

December 14, 2021

NWS Grand Rapids, MI issued this small craft advisory at Dec 14, 2021, 3:51 PM EST. It took effect at Dec 14, 2021, 4:00 PM EST. It was in force for 27 hr.

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 3:51 PM EST (20:51 UTC)
In effect from
Dec 14, 2021, 4:00 PM EST
Expired
Dec 15, 2021, 7:00 PM EST
In force
27 hr
Issued by
NWS Grand Rapids, MI

The text

As transmitted.

037 
WHUS73 KGRR 142051
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
351 PM EST Tue Dec 14 2021

LMZ844>849-150500-
/O.NEW.KGRR.SC.Y.0107.211214T2100Z-211216T0000Z/
/O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
351 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST WEDNESDAY...
...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 20 knots to 30
  knots and waves 6 to 9 feet expected. For the Storm Watch,
  southwest gales to 40 knots increasing to storm force winds of
  50 knots after midnight. waves 10 to 15 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 PM EST Wednesday. 
  For the Storm Watch, from Wednesday evening through Thursday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...This is a very dangerous storm, please 
  stay away from the piers, breakwaters and beaches Thursday 
  morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$

wdm
4 follow-up statements
122 
WHUS73 KGRR 150230
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
930 PM EST Tue Dec 14 2021

LMZ844>849-151030-
/O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/
/O.CON.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
930 PM EST Tue Dec 14 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST
WEDNESDAY...
...STORM WATCH REMAINS IN EFFECT FROM WEDNESDAY EVENING THROUGH
THURSDAY AFTERNOON...

* WHAT...For the Small Craft Advisory, south winds 15 to 20 
  knots with gusts up to 30 knots and waves 4 to 7 feet. For the 
  Storm Watch, southwest winds 30 to 40 knots with gusts up to 
  50 knots and waves 8 to 13 feet possible.

* WHERE...St Joseph to Manistee.

* WHEN...For the Small Craft Advisory, until 7 PM EST Wednesday. 
  For the Storm Watch, from Wednesday evening through Thursday 
  afternoon.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should prepare to remain in port, alter course, and/or
secure the vessel for severe conditions before conditions
deteriorate.

&&

$$
552 
WHUS73 KGRR 150759
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
259 AM EST Wed Dec 15 2021

LMZ844>849-151600-
/O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/
/O.UPG.KGRR.SR.A.0001.211216T0000Z-211216T1800Z/
/O.NEW.KGRR.SR.W.0002.211216T0000Z-211216T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
259 AM EST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...STORM WARNING IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST
THURSDAY...

* WHAT...For the Storm Warning, south winds 25 to 35 knots with
  gusts up to 55 knots and waves 10 to 15 feet expected. For the 
  Small Craft Advisory, south winds 15 to 25 knots with gusts up 
  to 40 knots and waves 4 to 7 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Storm Warning, from 7 PM this evening to 10 AM 
  EST Thursday. For the Small Craft Advisory, until 7 PM EST 
  this evening.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$
638 
WHUS73 KGRR 151547
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
1047 AM EST Wed Dec 15 2021

LMZ844>849-160000-
/O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/
/O.CON.KGRR.SR.W.0002.211216T0000Z-211216T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
1047 AM EST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST THURSDAY...

* WHAT...For the Storm Warning, south gales 45 knots will to 55
  knots early Thursday morning. Waves will build to 10 to 15 
  feet. For the Small Craft Advisory, south winds increasing to 30
  knots by late afternoon to to near gale force by mid evening. 
  Waves will build to 6 to 8 feet by mid evening. 

* WHERE...St Joseph to Manistee.

* WHEN...For the Storm Warning, from 7 PM this evening to 10 AM 
  EST Thursday. For the Small Craft Advisory, until 7 PM EST 
  this evening.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...The strongest winds and highest waves will
  be in the 1 am to 5 am time frame.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm
346 
WHUS73 KGRR 152050
MWWGRR

URGENT - MARINE WEATHER MESSAGE
National Weather Service Grand Rapids MI
350 PM EST Wed Dec 15 2021

LMZ844>849-160500-
/O.CON.KGRR.SC.Y.0107.000000T0000Z-211216T0000Z/
/O.CON.KGRR.SR.W.0002.211216T0000Z-211216T1500Z/
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
350 PM EST Wed Dec 15 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...STORM WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING TO
10 AM EST THURSDAY...

* WHAT...For the Storm Warning, south gales to 45 knots increasing
  to storm force winds of 55 early Thursday morning. Waves will
  build to 10 to 15 feet. For the Small Craft Advisory, south
  gales to 30 knots increasing to 40 knots by early this evening.
  Waves will build to 4 to 8 feet.

* WHERE...St Joseph to Manistee.

* WHEN...For the Storm Warning, from 7 PM this evening to 10 AM 
  EST Thursday. For the Small Craft Advisory, until 7 PM EST 
  this evening.

* IMPACTS...Very strong winds will cause hazardous waves which 
  could capsize or damage vessels and reduce visibility.

* ADDITIONAL DETAILS...expect the highest winds and waves in the 1
  am to 5 am time frame.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Mariners should remain in port, alter course, and/or secure the
vessel for severe conditions.

&&

$$

wdm

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this small craft advisory went out at Dec 14, 3:42 PM EST, 9 minutes earlier.

Area forecast discussion, Dec 14, 3:42 PM EST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
342 PM EST Tue Dec 14 2021

LATEST UPDATE...
Discussion/Marine

.DISCUSSION...(This evening through next Tuesday)
Issued at 337 PM EST Tue Dec 14 2021

- Deep Storm Favors Strong Winds Thursday

We are issuing, with this forecast package, a High Wind Watch
from 7 pm Wednesday till 1 pm Thursday for all but the I-69 area.
The HREF ensemble mean wind gust forecast has 60 to 65 mph
forecast at 1 am Thursday from South Haven to north of the of
Traverse City. With the last event, on the 11th, it had a small
area of 50 to 55 mph south of Grand Haven. As it turned out, it
was low by 10 to 15 mph based on our observations. Given that and
that ECMWF has gusts to 60 from Holland north and the GFS has 60
mph all the way east to I-75 and 63 mph to 69 mph west of US-131,
it makes sense to have a High Wind Watch for all but the SE CWA
(I-69). The strongest winds will be from around 10 pm (ish) to 7
am (ish). The model forecasts have been very persistent with this
idea of very strong winds Thursday morning.

That is the key message from this forecast package, high winds
Thursday morning. As we have been writing about in all of our
recent AFDs, we have a rapidly deepening surface low that tracks
from eastern Colorado tomorrow morning to north of Lake Superior
by 7 am Thursday morning. The upper level wave goes negative tilt
tomorrow (which explains the rapid deepening). There is a
significant trop fold with this system too. The results of this
is the forecast wind fields significantly strong for this storm
than they were for the system we had on Saturday the 11th. At
Grand Rapids, the 925 mb wind is 10 knots higher than the previous
event. Over our northwest CWA the wind field is 20+ knots strong
at 925 mb and 850 mb and at least 10 to 20 knots stronger near the
surface. Remember we had gusts in the 60 to 65 mph range near the
coast with that storm, 50 to 60 mph inland. I would expect higher
gusts with this event than with that previous event.

- Rain with the warm front

As for rain (no threat for snow with this system, even behind the
cold front), the warm advection part of the system is looking
wetter with each model run. That is typical for warm advection
events. There is good isentropic assent in the 10 pm to 5 am time
frame over our area. The 1000/850 moisture transport vectors are
aimed directly at our Also the greatest, positive increase in
precipitable water, in 3hrs is over our central CWA around 5 am
Thursday morning. I would expect between .10 and 0.30 inches of
rain with this part of the system.

- Rain with the cold front

Once the warm front comes through we should mostly rain free
(maybe the odd shower) until the convective line with the cold
front moves through the area in the midnight to 3 am time frame on
Thursday. This will be very brief at any one location. Being
convective, isolated locations could see a .25" from this. Most
areas through will likely get less than .10 inches of rain.

- Gusty showers (not thunderstorms) with the cold front

There is 70 to 80 knot low level jet (NAMNEST) at 1 am Thursday
associate with this system. Near the lake shore the mixed layer,
just ahead of the cold front has 60 knots on wind in it. The core
of the LLJ will be between 3000 ft and 7000 ft agl. So, do expect
very strong winds with any showers that come through your area.
There is a significant thermal inversion near 8000 ft. That would
make getting thunderstorms unlikely as the air above the
inversion is very dry.

With the system tracking farther north and west than did the last
system we do not get into the wrap around snow with this system.
Skies should clear during the afternoon on Thursday.

- Impact of Tropical Storm Rai (west Pacific) on our weather for
  next week

As it turns out, Tropical Storm Rai, in the western Pacific is
heading due west toward the Philippine Islands. It should become
a typhoon by this evening. Why to we care about this in Michigan?
As it turns out, it will have a major impact our weather for the
next week. What this does is it stalls the MJO on the edge of
phase 6 to phase 7 since in phase 7. In phase 7 the area near the
Philippines should be dry. That changes the entire northern
hemispheric wave train. It will delay the arrives of the really
cold air till after Christmas (we need a solid phase 7 for that
cold air to get here).

This means largely zonal flow for our area for the next week.
That will prevent any strong pushes of cold air and also not allow
the much phasing with the next two storm systems that follow the
Thursday event.

The result will be the system on Saturday will have a northern and
southern branch component to it. The northern branch part stays
north and the southern branch part stays south. Still we are close
enough the jet entrance region driving the system that some light
rain/snow is possible. Northern area will see mostly snow,
central sections a mix of rain and snow and mostly rain south of
I-94 (not enough push of the cold air for snow there). Any
precipitation with this will be meager at best.

There is another system early next week, that too lacks any real
cold air. Expect some light snow north and a mix south. Finally a
better system is possible near Christmas. This is about the time
that the tropical cyclone in the west Pacific influence should be
fading. Maybe snow by Christmas?

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1238 PM EST Tue Dec 14 2021

We're going to see an increase in low level moisture as we go
through the period. Southerly flow will increase substantially
tonight, especially across the southern terminals which is why we
included a LLWS comment. Light rain showers will also develop
after midnight as strong lift across isentropic surfaces results
in saturation and then precipitation.

The bottom portion of the cloud layer will be above freezing.
Forecast soundings show the top of the cloud layer around 13kft
and a freezing level around 8k ft. Given the strong south flow,
the freezing level will increase to around 12k by 12z.

&&

.MARINE...
Issued at 337 PM EST Tue Dec 14 2021

Little question what is going on here. Given what I wrote above it
should be no surprise we will maintain our Storm Watch. I do
believe there is a good chance this will become a storm warning by
tomorrow morning. This will likely be one of our stronger Lake
Impact systems of the year to date. We when with a small craft
advisory from late afternoon until the storm force winds move in
Wednesday evening. Likely we will have a small craft advisory
behind storm force winds into early Friday morning.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...High Wind Watch from Wednesday evening through Thursday
     afternoon for MIZ037>040-043>046-050-051-056-057-064-071.

LM...Storm Watch from Wednesday evening through Thursday afternoon
     for LMZ844>849.

     Small Craft Advisory until 7 PM EST Wednesday for LMZ844>849.

&&

DISCUSSION...WDM
AVIATION...04
MARINE...WDM
Hazardous weather outlook, Dec 14, 3:27 AM EST, 12 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
327 AM EST Tue Dec 14 2021

MIZ037>040-043>046-050>052-056>059-064>067-071>074-150830-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
327 AM EST Tue Dec 14 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds greater than 50 mph are possible Wednesday night into
Thursday, causing sacttered power outages.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ844>849-150830-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
327 AM EST Tue Dec 14 2021

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Winds and waves will be hazardous to mariners on Wednesday night
and Thursday as gale or even storm force winds are possible.

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 10:46 PM ESTStorm WatchGRR28 hr
Dec 14, 3:55 PM ESTHigh Wind WatchGRRAllegan, Clare, Isabella, Kent, Lake, Mason and 8 more11 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.